Flash Flood, Grant
- When
- August 22, 2:45 PM PST
- Where
- Grant County, 1.64 mi WNW of Joaquin Miller Resor to 1.5 mi WNW of Joaquin Miller Resor
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.290, -118.980
Heavy rain over the course of about an hour allowed for a mudslide across central Grant County, just south of the John Day area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Heavy rain over the course of about an hour allowed for a mudslide across central Grant County, just south of the John Day area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 22, 1:41 PM PST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
241 PM PDT THU AUG 22 2013
.SHORT TERM...TONIGHT THROUGH SUNDAY. UPPER LOW IS CENTERED OVER
NORTHERN CALIFORNIA THIS AFTERNOON. SATELLITE AND RADAR SHOW
THUNDERSTORMS ARE QUICKLY INCREASING IN COVERAGE OVER SOUTHERN
OREGON. CONVECTION SEEMS TO BE FOCUSED IN SEVERAL AREAS. THE CORE OF
THE UPPER LOW...A SHORT WAVE ROTATING AROUND THE NORTHERN PORTION OF
THE LOW AND A JET MOVING OUT OF NEVADA INTO EASTERN OREGON. ALL OF
THIS ACTIVITY WILL CONTINUE TO MOVE NORTHWARD AND WILL BRING SHOWERS
AND THUNDERSTORMS TO THE FORECAST AREA THIS AFTERNOON AND EVENING
THROUGH TONIGHT. STORMS ARE PRODUCING PLENTY OF LIGHTNING AND EXPECT
THIS TO CONTINUE. BASED ON THE RAPID DEVELOPMENT COULD SEE SOME
STRONGER STORMS AS WELL. EASTERLY UPSLOPE FLOW INTO THE CASCADES
COULD PRODUCE SOME LOCALLY HEAVY RAIN IN THIS AREA. THE LOW MOVES
INTO WASHINGTON LATE TONIGHT INTO FRIDAY MORNING. EXPECT THE MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DIMINISH BY MID MORNING.
SOME LINGERING INSTABILITY FRIDAY AFTERNOON COULD RESULT IN ISOLATED
SHOWERS OR STORMS. FOR THE WEEKEND A LARGE UPPER LEVEL TROUGH WILL
BE OFFSHORE WITH A SOUTHWEST FLOW OVER THE REGION. THIS WILL KEEP
SKIES PARTLY TO MOSTLY CLOUDY WITH SCATTERED SHOWERS AND
THUNDERSTORMS. TEMPERATURES WILL SHOW A SIGNIFICANT COOLING TREND
OVER THE NEXT 3 DAYS. HIGHS WILL BE CLOSER TO SEASONAL LEVELS WITH
MID 70S TO MID 80S. 94
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...12Z GFS AMD ECMWF RUNS
EXHIBIT EXCELLENT AGREEMENT STARTING SUNDAY NIGHT WITH A BROAD
MID/UPPER LEVEL LONG WAVE TROUGH DIGGING SOUTHWARD FROM THE GULF OF
ALASKA THROUGH MONDAY. SOME DIFFERENCES BETWEEN THE TWO RUNS IN
TERMS OF TIMING OF A MID/UPPER LEVEL SHORT WAVE EJECTING OUT OF THE
BASE OF THE LONG WAVE TROUGH ACROSS INTERIOR PACIFIC NORTHWEST ON
MONDAY FOR A SLIGHT CHANCE OF AFTERNOON/EVENING TSRA OVER MOUNTAINS.
ANOTHER STRONG MID/UPPER LEVEL SHORT WAVE EJECTS FROM THE LONG WAVE
TROUGH AND MOVES ACROSS REGION DURING TUESDAY. SINCE MAIN DYNAMIC LIFT
ASSOCIATED WITH THIS SHORT WAVE REMAINS WEST OF THE CASCADES I
INDICATED ONLY SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS IN NORTHERN BLUE MOUNTAINS, WALLOWA MOUNTAINS, AND
ALONG EAST SLOPES OF WASHINGTON CASCADES. THE LONG WAVE REMAINS
OFFSHORE AND EJECTS ANOTHER SHORT WAVE THROUGH REGION ON WEDNESDAY.
STRENGTH OF SHORT WAVE IN TERMS OF AMOUNT OF DYNAMIC LIFT IS LESS
CERTAIN SO I KEPT ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER
MOUNTAINS FOR THURSDAY. MODELS HINT AT THE LONG WAVE MOVING INLAND
ACROSS REGION ON THURSDAY SO IN INCREASED AREAL COVERAGE OF SLIGHT
CHANCE OF THUNDERSTORMS IN THE AFTERNOON/EVENING IN CENTRAL AND
NORTHEAST OREGON. POLAN
&&
.AVIATION...00Z TAFS...ISOLD TO SCT TSRA WILL SPREAD NORTH THROUGH
THE NEXT 24 HOURS. BEGINNING AROUND 19Z TODAY, ISOLD TO SCT TSRA
WILL DEVELOP OVER HIGHER TERRAIN IN CENTRAL AND EAST CENTRAL OREGON
AND ALONG CASCADES, BLUE MOUNTAINS AND WALLOWA MOUNTAINS PRODUCING
SCT-BKN AOA 8K FT AGL. THESE LOWER CIGS WILL SPREAD NORTH LATE IN
THE AFTERNOON TO THE FOOTHILLS OF THE BLUE MOUNTAINS IN OREGON.
STRONG DYNAMIC FORCING AND VERTICAL WIND SHEAR FM SURFACE TO 6KM AGL
OF 40-50 KTS, ASSOCIATED WITH NE SECTOR OF A MID/UPPER LOW MOVING
INTO SOUTHWEST OREGON IN THE NEXT COUPLE OF HOURS, WILL ENTER
CENTRAL OREGON BY 19Z FOLLOWED BY A THREAT OF STRONG TSRA AT KBDN
AND KRDM BEGINNING AT 22Z AT KBDN AND AT 23Z AT KRDM. AT KBDN AND
KRDM, THERE WILL BE A POSSIBLE RISK OF A FEW TSRA WITH MARGINALLY
SEVERE HAIL STONES TO ONE INCH IN DIAMETER AND/OR WIND GUSTS OF
25-40 KTS. TSRA AT KRDM AND KBDN WILL HAVE IFR/LIFR CONDITIONS. THE
THREAT OF TSRA SPREADS NORTH OVER NORTH CENTRAL OREGON AND REACHES
KDLS BY AROUND 23Z THIS AFTERNOON. TSRA WILL MOVE TO KYKM, KPDT,
KALW AND KPSC BY 02Z-03Z/23TH. CONFIDENCE IS HIGH ENOUGH TO PUT
-TSRA AT KBDN AND KRDM, BUT LEFT VCTS ELSEWHERE DUE TO LOWER
CERTAINTY. WINDS WILL BE LESS THAN 15 KTS THROUGH THIS EVENING
EXCEPT GUSTS TO 20-30 KTS NEAR TSRA AT KDLS, KYKM, KPDT, KALW AND
KPSC. POLAN
&&
.FIRE WEATHER...RED FLAG WARNINGS IN EFFECT FOR ALL ZONES TODAY
THROUGH TOMORROW MORNING INTO EARLY AFTERNOON. A LOW PRESSURE
SYSTEM CENTERED OVER THE OR/CA WESTERN STATE LINE WILL MOVE TO THE
NORTH TONIGHT. LIFT AND MID LEVEL INSTABILITY WILL AID IN THE
DEVELOPMENT OF THUNDERSTORMS ACROSS ALL FIRE WEATHER ZONES. STORMS
OUT AHEAD OF LOW WILL LIKELY MOVE QUICKER THAN OTHERS CLOSER TO THE
LOW. WILL KEEP AN EYE ON STORMS CLOSER TO THE LOW AS THEY MAY MOVE
SLOWER AND RAINFALL COULD BE HEAVIER. ABUNDANT LIGHTNING...GUSTY
WINDS...LOCALIZED HEAVY RAIN AND SMALL TO MODERATE HAIL WILL LIKELY
BE ASSOCIATED WITH THESE STORMS. THE LOW SHOULD MOVE THROUGH FAIRLY
QUICK OVERNIGHT AND THE THREAT FOR THUNDERSTORMS SHOULD BE OVER
TOMORROW LATE MORNING. WEBER
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 62 86 57 83 / 50 30 10 20
ALW 65 87 62 85 / 50 30 10 20
PSC 65 89 61 86 / 40 40 10 20
YKM 61 87 56 83 / 40 40 10 20
HRI 64 88 60 85 / 50 30 10 20
ELN 60 84 56 82 / 40 40 10 20
RDM 55 82 49 79 / 60 10 10 20
LGD 56 83 52 82 / 50 30 20 20
GCD 54 82 52 83 / 60 20 20 20
DLS 64 84 59 81 / 50 30 10 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 1 PM PDT FRIDAY
ORZ041-042-049-050-502-503-505>507.
RED FLAG WARNING UNTIL 11 AM PDT FRIDAY ORZ509.
RED FLAG WARNING FROM 5 PM THIS AFTERNOON TO 11 AM PDT FRIDAY
ORZ044-508.
WA...RED FLAG WARNING UNTIL 1 PM PDT FRIDAY WAZ024-030-520-521.
RED FLAG WARNING FROM 5 PM THIS AFTERNOON TO 11 AM PDT FRIDAY
WAZ029.
RED FLAG WARNING FROM 11 PM THIS EVENING TO 1 PM PDT FRIDAY
WAZ026-027.
RED FLAG WARNING FROM 5 PM THIS AFTERNOON TO 1 PM PDT FRIDAY
WAZ028.
&&
THREAT INDEX
FRIDAY : YELLOW
SATURDAY : GREEN
SUNDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
94/99/99/89HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 1214 PM PDT THU AUG 22 2013 ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521- 231915- EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON- LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS- FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON- FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON- EAST SLOPES OF THE OREGON CASCADES- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY- YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- NORTHWEST BLUE MOUNTAINS OF WASHINGTON- EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS- 1214 PM PDT THU AUG 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL LOW OFF THE NORTHERN CALIFORNIA COAST WILL MOVE TO SOUTHWEST OREGON WHILE SLOWLY WEAKENING TODAY. THIS SYSTEM WILL THEN SWING ACROSS THE PACIFIC NORTHWEST TONIGHT. AS A RESULT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE ABOVE MENTIONED AREAS THIS AFTERNOON AND TONIGHT. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ABUNDANT LIGHTNING, MEANWHILE FUELS REMAIN DRY. THUS THE POTENTIAL FOR FIRE STARTS IS HIGH AND RED FLAG WARNINGS ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DECREASE FRIDAY MORNING WITH ONLY ISOLATED SHOWERS AND STORMS LINGERING INTO THE AFTERNOON. FURTHER ROUNDS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT TIMES OVER THE WEEKEND.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT THU AUG 22 2013
ORZ503-505-506-222230-
JOHN DAY BASIN OR-OCHOCO-JOHN DAY HIGHLANDS OR-SOUTHERN BLUE
MOUNTAINS OF OREGON OR-
230 PM PDT THU AUG 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY IN EAST
CENTRAL OREGON UNTIL 330 PM PDT...
AT 222 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES EAST OF IZEE...OR 29 MILES NORTH OF
BURNS...MOVING NORTH AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4452 11938 4453 11849 4403 11855 4404 11880
4400 11881 4396 11930
TIME...MOT...LOC 2130Z 192DEG 20KT 4404 11896SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 237 PM PDT THU AUG 22 2013 ORZ503-505-506-222245- JOHN DAY BASIN OR-OCHOCO-JOHN DAY HIGHLANDS OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR- 237 PM PDT THU AUG 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT COUNTY IN EAST CENTRAL OREGON UNTIL 345 PM PDT... AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JOHN DAY...OR 53 MILES NORTH OF BURNS... MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4458 11925 4463 11865 4430 11861 4426 11913 TIME...MOT...LOC 2138Z 172DEG 12KT 4438 11894
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
336 PM PDT THU AUG 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM DUST STORM 2 NNW PRINEVILLE 44.33N 120.85W
08/22/2013 CROOK OR TRAINED SPOTTER
REDUCED VIS DOWN TO 1/2 TO 1 MILE DUE TO BLOWING DUST,
SUSTAINED WINDS OF 25-30 MPH.
&&
BIEDAThe Pendleton radar (KPDT), 156 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472278.